Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
KiminOrlando

Sympathetic Nervous System

Recommended Posts

I just saw my doctor last week. He said he thinks what I have is specifically a failure or overreaction of my sympathic nervous system. POTS and NCS all stem from it. He thinks the malfunction is from my autoimmune disease. My official autoimmune diagnosis is Undifferentiated/Mixed Connective Tissue Disease. I have tested positive for both lupus and Rheumatoid arthritis. What I took from my appointment was that he thinks my problem is autoimmune and the rest of everything are technically symptoms, not diagnoses. 

Has anybody else been told the culprit is their sympathic nervous system? If this is the case, wouldn't something like valium solve this part of my problem?

Share this post


Link to post
Share on other sites

Hi Kim! 

I'm afraid I don't have any answers, but I am really interested in people's replies. I have wondered the same thing, as I've been told my SNS is over-active.

What are your main symptoms from having an over-reactive SNS? 

I wonder if ours are similar. 

Share this post


Link to post
Share on other sites
9 hours ago, KiminOrlando said:

Has anybody else been told the culprit is their sympathic nervous system? If this is the case, wouldn't something like valium solve this part of my problem?

Yes. I have. I was diagnosed with hyperadrenergic POTS and NCS and I have both sympathetic overcompensation and sympathetic withdrawal. The first means that something ( a sudden drop in BP for example ) triggers the sympathetic NS to jump in to compensate and it does so in excess ( dumping too much adrenaline ). causing fight-or-flight response with all the fixings and - in my case - even leading to seizures ( too much vasoconstriction causing cerebral hypo-perfusion ). 

The latter means that when normally the sympathetic NS SHOULD activate ( like in orthostasis, when adrenaline should be excreted to cause vasoconstriction to counter the blood pooling and drop in BP ) it fails to do so, causing a sudden drop in BP leading to syncope.  ---- I have not tried Valium but I know that some people do take it for their POTS symptoms. I have a prescription for Ativan ( also a benzo ) to take when in a stimulating environment to PREVENT the dumping of adrenaline, but I take it very sparingly and try to limit stimulation by avoidance of triggers.  Once I am in a spell it is ineffective. Also - my autonomic specialist does not support the use of benzos for POTS b/c it is not a treatment but rather a "crutch" to mask the anxiety that comes with adrenergic surges and leads to dependence ( which he said is common in dysautonomia ).  

To me - in addition to medications commonly used in the treatment of POTS - the single most effective treatment for problems concerning the sympathetic NS are IV fluids. I believe this is b/c having the extra volume creates a normal pressure in the blood vessels, which in turn prevents the triggering of the ANS to dump adrenaline to cause vasoconstriction. Since getting weekly and more infusions my symptoms have greatly improved, hence proving the effectiveness of the infusions. 

Share this post


Link to post
Share on other sites

I have UCTD too which showed up about a year after my hyper POTS diagnosis but I suspected autoimmune disease for 20+ years.  I had sudden onset POTS after a bad virus, the classic autoimmune trigger. My first visit with a cardiologist (after 2 years of treatment by my neurologist) for new onset of seriously high BP spikes and hypertension generally he said because of the positive ANA I should get immunoglobulin therapy.  After I started this, subcutaneously, lots of things improved but I still get hypotension and BP spikes with ANY “stressful” activity—upright too long, talking on the phone, going to dr appointments, trying to think hard, emotional upset or PT etc.  Pistol and I are eerily similar and I am on several of the drugs she is (my Drs are very willing to listen and try things) except IV fluids and the immunoglobulins for me.  My neurologist is very against benzodiazepines too but personally I think they might help with very limited use, it’s something that I plan to ask about at my next appointments.  If I know that I am going to be doing something stressful I take an extra beta blocker or if I will be upright for >10 minutes I drink extra fluids. They help but not enough for a normal life.  I  recently discovered that drugs ending “ine”, diphenhydramine, mitrazipine (which I used for sleep) cause hypertension so I have stopped them and in general my BP is lower but it hasn’t stopped the spikes.  That’s the SNS going nuts and I haven’t found anything that stops that yet. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...